Alert archive / Texas / Low Water Advisories in 2021

Low Water Advisory 13, NWS Houston/Galveston, TX

October 15, 2021

NWS Houston/Galveston, TX issued this low water advisory at Oct 15, 2021, 10:05 AM CDT. It took effect at Oct 15, 2021, 10:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 15, 2021, 10:05 AM CDT (15:05 UTC)
In effect from
Oct 15, 2021, 10:00 PM CDT
Expired
Oct 16, 2021, 3:44 AM CDT
In force
6 hr
Issued by
NWS Houston/Galveston, TX

The text

As transmitted.

882 
WHUS74 KHGX 151505
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
1005 AM CDT Fri Oct 15 2021

GMZ330-335-152315-
/O.NEW.KHGX.GL.W.0004.211016T0100Z-211016T1400Z/
/O.NEW.KHGX.LO.Y.0013.211016T0300Z-211017T0900Z/
Matagorda Bay-Galveston Bay-
1005 AM CDT Fri Oct 15 2021

...GALE WARNING IN EFFECT FROM 8 PM THIS EVENING TO 9 AM CDT
SATURDAY...
...LOW WATER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 AM
CDT SUNDAY...

* WHAT...For the Gale Warning, north winds 20 to 25 kt with gusts
  up to 35 kt and rough expected. For the Low Water Advisory, 
  abnormally low water levels expected.

* WHERE...Matagorda Bay and Galveston Bay.

* WHEN...For the Gale Warning, from 8 PM this evening to 9 AM 
  CDT Saturday. For the Low Water Advisory, from 10 PM this 
  evening to 4 AM CDT Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility. Below normal
  water levels will result in hazardous navigating conditions.
  Much stronger outflowing currents can be expected overnight as
  water levels fall rapidly. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

Mariners should navigate shallow waters with extreme caution due
to below normal water levels.

&&

$$

GMZ350-355-370-375-152315-
/O.NEW.KHGX.GL.W.0004.211016T0100Z-211016T1700Z/
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
1005 AM CDT Fri Oct 15 2021

...GALE WARNING IN EFFECT FROM 8 PM THIS EVENING TO NOON CDT
SATURDAY...

* WHAT...North winds 25 to 30 kt with gusts up to 40 kt and seas 5
  to 8 feet nearshore and 7 to 10 ft expected.

* WHERE...Portions of Gulf of Mexico. 

* WHEN...From 8 PM this evening to noon CDT Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
3 follow-up statements
249 
WHUS74 KHGX 151943
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
243 PM CDT Fri Oct 15 2021

GMZ330-335-160345-
/O.CON.KHGX.GL.W.0004.211016T0100Z-211016T1400Z/
/O.CON.KHGX.LO.Y.0013.211016T0300Z-211017T0900Z/
Matagorda Bay-Galveston Bay-
243 PM CDT Fri Oct 15 2021

...GALE WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 9 AM
CDT SATURDAY...
...LOW WATER ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING
TO 4 AM CDT SUNDAY...

* WHAT...For the Gale Warning, north winds 20 to 25 kt with gusts
  up to 35 kt and rough waters expected. For the Low Water
  Advisory, abnormally low water levels expected. 

* WHERE...Matagorda Bay and Galveston Bay.

* WHEN...For the Gale Warning, from 8 PM this evening to 9 AM 
  CDT Saturday. For the Low Water Advisory, from 10 PM this 
  evening to 4 AM CDT Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility. Below normal 
  water levels will result in hazardous navigating conditions. 
  Much stronger outflowing currents can be expected overnight as 
  water levels fall rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

Mariners should navigate shallow waters with extreme caution due
to below normal water levels.

&&

$$

GMZ350-355-370-375-160345-
/O.CON.KHGX.GL.W.0004.211016T0100Z-211016T1700Z/
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
243 PM CDT Fri Oct 15 2021

...GALE WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO NOON
CDT SATURDAY...

* WHAT...North winds 25 to 30 kt with gusts up to 40 kt and seas 
  5 to 8 feet nearshore and 7 to 10 ft expected.

* WHERE...Portions of Gulf of Mexico.

* WHEN...From 8 PM this evening to noon CDT Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
309 
WHUS74 KHGX 160227
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
927 PM CDT Fri Oct 15 2021

GMZ330-335-161200-
/O.CON.KHGX.GL.W.0004.000000T0000Z-211016T1400Z/
/O.CON.KHGX.LO.Y.0013.211016T0300Z-211017T0900Z/
Matagorda Bay-Galveston Bay-
927 PM CDT Fri Oct 15 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT SATURDAY...
...LOW WATER ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT SUNDAY...

* WHAT...For the Gale Warning, north winds 20 to 25 kt with gusts
  up to 40 kt and very rough. For the Low Water Advisory, 
  abnormally low water levels expected.

* WHERE...Matagorda Bay and Galveston Bay.

* WHEN...For the Gale Warning, until 9 AM CDT Saturday. For the 
  Low Water Advisory, until 4 AM CDT Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility. Below normal 
  water levels will result in hazardous navigating conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

Mariners should navigate shallow waters with extreme caution due
to below normal water levels.

&&

$$

GMZ350-355-370-375-161200-
/O.CON.KHGX.GL.W.0004.000000T0000Z-211016T1700Z/
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
927 PM CDT Fri Oct 15 2021

...GALE WARNING REMAINS IN EFFECT UNTIL NOON CDT SATURDAY...

* WHAT...North winds 25 to 30 kt with gusts up to 45 kt and seas 
  6 to 9 ft.

* WHERE...Portions of Gulf of Mexico. 

* WHEN...Until noon CDT Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
769 
WHUS74 KHGX 160844
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
344 AM CDT Sat Oct 16 2021

GMZ330-335-161700-
/O.CAN.KHGX.LO.Y.0013.000000T0000Z-211017T0900Z/
/O.CON.KHGX.GL.W.0004.000000T0000Z-211016T1400Z/
/O.NEW.KHGX.LO.Y.0014.211016T1400Z-211017T0900Z/
Matagorda Bay-Galveston Bay-
344 AM CDT Sat Oct 16 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...
...LOW WATER ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 4 AM
CDT SUNDAY...

* WHAT...For the Gale Warning, north winds 25 to 30 kt with gusts
  above gale force. Bay waters rough. For the Low Water Advisory,
  abnormally low water levels expected.

* WHERE...Matagorda Bay and Galveston Bay.

* WHEN...For the Gale Warning, until 9 AM CDT this morning. For 
  the Low Water Advisory, from 9 AM this morning to 4 AM CDT 
  Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility. Below normal 
  water levels will result in hazardous navigating conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

Mariners should navigate shallow waters with extreme caution due
to below normal water levels.

&&

$$

GMZ350-355-370-375-161700-
/O.CON.KHGX.GL.W.0004.000000T0000Z-211016T1700Z/
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
344 AM CDT Sat Oct 16 2021

...GALE WARNING REMAINS IN EFFECT UNTIL NOON CDT TODAY...

* WHAT...North winds 25 to 30 kt with gusts up to 40 kt and seas 
  6 to 9 ft.

* WHERE...Portions of Gulf of Mexico. 

* WHEN...Until noon CDT today.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

What forecasters said that day

The local office's own words before this low water advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this low water advisory went out at Oct 15, 6:41 AM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Oct 15, 6:41 AM CDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
641 AM CDT Fri Oct 15 2021

.AVIATION [12Z TAF Issuance]...

Stratus/low clouds and areas of fog are the main aviation concern
through this morning. Lowest ceilings and visibilities will
continue in areas west of I-45 and terminals north of KIAH.
Fog/low clouds should burn/thin by mid-late morning as a pre-
frontal boundary moves in and more mixing occurs. A FROPA is
expected this afternoon and evening, bringing strong northerly
winds behind the boundary. Gusts from 20-25 knots are expected,
with higher gusts around 30+ knots at KGLS. Breezy to windy
conditions continue through early Saturday morning. Isolated to
scattered showers and a few thunderstorms will be possible ahead
of the boundary this afternoon, impacting mainly KCLL, KSGR and
KLBX. 05

&&

.PREV DISCUSSION /Issued 408 AM CDT Fri Oct 15 2021/...

.SHORT TERM [Through Saturday Night]...

In the near term, light southerly winds and residual low-level
moisture have allowed the development of fog on the edge of low
clouds/stratus across most of the region early this morning. Sfc
obs and the Nighttime Microphysics satellite imagery show
visibility dropping as low as a quarter mile over our southwestern
counties. Hi- res models suggest fog will continue to develop and
expand across the entire region by daybreak, with the lowest
readings west of I- 45. Widespread dense fog is not anticipated;
however, locally dense fog are expected, especially in low-lying
areas. Fog should linger through sunrise and thin through mid-
morning.

The main weather story today will be the passage of a cold front.
Early this morning, the frontal boundary was extending over
west/central TX and should continue to move east-southeast into
the Texas Coast this afternoon and evening. Precipitation chances
along the boundary look isolated to scattered given the amount of
drier air aloft/capping. Better precipitation chances are expected
south of I-10 given the amount moisture and decent instability.
Regarding temperatures, there is a bit of uncertainty as to how
long, and if the stratus will settle in, which will have an impact
on temps. At the moment, have take a more optimistic forecast
(not NAM pessimistic) and will hold readings from the mid 80s to
low 90s. Behind the front, breezy to occasionally gusty northerly
winds are expected as the pressure gradient tightens. Northerly
winds from 15 to 20 mph are expected, with gusts up to 25 mph at
times. Strongest gusts are expected over the islands, bays, and
Gulf waters late this afternoon and evening. The possibility for a
Wind Advisory along the coast will have to be monitored. More
details in the Marine section.

If you have plans tonight, don't forget the jacket! Drier and
cooler air will filter in behind the front. This will result in a
quiet and cool night with lows mainly in the 50s (inland) and in
the low 60s (over the islands). High pressure builds in over the
Southern Plains, bringing Fall-like weather into the weekend.
We're looking at a spectacular Saturday with light to moderate
winds, low humidity levels (dewpoints mainly in the 40s) and highs
only in the lower to middle 70s. 05

.LONG TERM [Sunday Through Friday]...

Pleasant, seasonable wx will persist into midweek. Surface high
pressure centered near the Arklatex Sunday morning will gradually
move eastward. Winds will transition to an easterly, then
southeasterly direction by Wednesday. We'll then see a rise in
dewpoints & overnight lows in association with the return of Gulf
moisture during the second half of the work week. The next western
trof tracks across the Rockies, central Plains & toward the Great
Lakes during the Wed thru late Thursday timeframe. Flow aloft
remains fairly zonal here, though guidance tries to bring a weak
front into (or close to) the area sometime in the Thurs-Fri
timeframe. GFS/ECMWF deterministic guidance indicates a higher
potential for precip in advance than what is currently depicted by
the blended guidance and our forecast. For now, plan to maintain
the mention of 20% POPs as placeholders for both days and adjust
up/down once the finer pattern details become more consistent. 47

.MARINE...

Cold front should be pushing through the bays in the 7-9pm
timeframe and continue southward to 60+ nm offshore by midnight.
Winds will shift to the north and rapidly increase into the
20-30kt range shortly after passing. It should be noted that
several of the hires models indicate winds speeds closer to a
sustained 30kt, which isn't unreasonable considering the warm
water. Small Craft Advisories will be a given, though would also
anticipate some frequent gusts to gale overnight into Sat morning.
Will let the day crew take another look at things and see if Gale
Warnings might be necessary. Will also need to keep an eye out
for some low water levels across northern parts of the bays
Saturday, especially around low tide times, as water should be
displaced southward.

Winds/seas should be on a downward trend on Sunday as the
gradient relaxes. As surface high pressure moves off to the east,
look for winds to become easterly and eventually southeast heading
into the middle of next week. 47

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  87  53  74  48  74 /  20   0   0   0   0
Houston (IAH)          89  57  75  52  75 /  20  10   0   0   0
Galveston (GLS)        86  65  76  64  75 /  30  30   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...None.
GM...None.

&&

SHORT TERM...05
LONG TERM...47
AVIATION...05
MARINE...47

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 9:56 AM CDTWind AdvisoryHGXBrazoria, Chambers, Galveston, Harris, Jackson, Matagorda27 hr
Oct 15, 10:05 AM CDTGale WarningHGX26 hr
Oct 15, 3:22 PM CDTSpecial Weather StatementHGXHarris23 min

Nearby

Low Water Advisories in Texas, 2021Every low water advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.